Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Birmingham, AL

January 21, 2017Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 10:55 PM CST for Lowndes County, Alabama. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 10:55 PM CST (04:55 UTC)
Expired
Jan 21, 2017, 11:16 PM CST
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 81 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 11:11 PM CSTHAIL 11 Ene Hayneville, ALA FEW TREES DOWN ACROSS NORTHEASTERN PORTIONS OF THE COUNTY AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 6:51 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS54 KBMX 220455
SVRBMX
ALC085-220530-
/O.NEW.KBMX.SV.W.0009.170122T0455Z-170122T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1055 PM CST SAT JAN 21 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Lowndes County in south central Alabama...

* Until 1130 PM CST

* At 1054 PM CST, a severe thunderstorm was located near Beechwood,
  or 7 miles southwest of Mosses, moving northeast at 60 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Mosses, Hayneville, Gordonville, Beechwood, Letohatchee, Mount
  Willing, Fostoria and Clover Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

A tornado watch remains in effect until 300 AM CST for south central
Alabama.

LAT...LON 3211 8685 3234 8649 3234 8648 3233 8648
      3233 8647 3231 8649 3228 8648 3227 8648
      3227 8645 3224 8641 3212 8641 3196 8675
      3196 8678
TIME...MOT...LOC 0454Z 236DEG 54KT 3208 8673 

HAIL...1.50IN
WIND...<50MPH
 
$$

17/KLAWS
2 follow-up statements
266 
WWUS54 KBMX 220502
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1102 PM CST SAT JAN 21 2017

ALC085-220530-
/O.CON.KBMX.SV.W.0009.000000T0000Z-170122T0530Z/
Lowndes AL-
1102 PM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR EASTERN LOWNDES COUNTY...

At 1101 PM CST, a severe thunderstorm was located over Beechwood, or
near Hayneville, moving northeast at 60 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mosses, Hayneville, Gordonville, Beechwood, Mount Willing and
Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 300 AM CST for south central
Alabama.

LAT...LON 3217 8671 3234 8649 3234 8648 3233 8648
      3233 8647 3231 8649 3228 8648 3227 8648
      3227 8645 3224 8641 3212 8641 3204 8671
TIME...MOT...LOC 0501Z 236DEG 54KT 3215 8662 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS
957 
WWUS54 KBMX 220516
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1116 PM CST SAT JAN 21 2017

ALC085-220526-
/O.CAN.KBMX.SV.W.0009.000000T0000Z-170122T0530Z/
Lowndes AL-
1116 PM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOWNDES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for south central
Alabama.

LAT...LON 3217 8671 3234 8649 3234 8648 3233 8648
      3233 8647 3231 8649 3228 8648 3227 8648
      3227 8645 3224 8641 3212 8641 3204 8671
TIME...MOT...LOC 0514Z 236DEG 54KT 3228 8639 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 10:40 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 21, 10:40 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1040 PM CST Sat Jan 21 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

As of 0435Z, a 40-50 knot low-level jet was overspreading the
Florida panhandle and into far southern Alabama, while 15-20 knots
of flow was in place across our area/central Alabama. Breezier
surface winds of 15-20 MPH/gusts to 30 MPH were being observed in
association with the low-level jet wind field, overall much
lighter toward the north. Increased low-level flow arcs back into
central Mississippi in association with the western perimeter of
the overall 850mb surge. This feature will be key in the
manifestation of the tornado threat tonight.

With strong 500-300mb flow and swaths of recovering dew points,
resulting bulk shear and CAPE/steep lapse rates will support
severe thunderstorms as they spread into central Alabama in the
coming hours. Large hail and damaging winds are on the table, with
a developing tornado risk as well once the low-level jet advances
into the area. The highest tornado concern is across the
southeastern counties where jet shear will be the highest, with
supporting higher-value dew points advecting farther north with
time.

-----

Also, we have updated our forecast to include a third round of
severe thunderstorms, focused on southeastern portions of the area
Sunday morning through the afternoon as a meso-low moves through.
The same parent weather maker is forecast to send another corridor
of enhanced low-level winds across the area, while strong southwest
upper-level flow continues. This in tandem with modeled moderate SB-
and ML-CAPE, and steep lapse rates, will promote an additional
threat of tornadoes, large hail, and damaging straight-line winds.
Refer to our webpage for the threat graphic associated with this
period.

89^GSatterwhite

&&

.AVIATION...
00Z TAF Discussion.

A warm front is expected to push northward some from the coast
tonight ahead of another round of showers and thunderstorms.
Strong to severe TSRA are possible especially toward I-85 corridor
(MGM/TOI) 10p-6a time frame. Other terminals are definitely not
in the clear but best chance for severe activity is SE part of C
AL. Lower cigs are expected to develop this evening ahead of the
convection. Winds will be light this evening ahead of the activity
and should shift to the SW late tonight into Sun as convection
moves through.

08

&&

.FIRE WEATHER...

Strong to severe storms can be expected tonight, along with
periods of heavy rainfall. Rainfall amounts through Sunday will
average 1 to 2 inches. Drier conditions return through the
beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  63  45  53  35 /  80  90  70  20   0
Anniston    57  65  46  53  37 /  80  90  70  20   0
Birmingham  57  64  46  54  36 /  80  80  60  20   0
Tuscaloosa  56  65  46  56  37 /  80  80  50  20   0
Calera      57  64  46  55  38 /  80  80  60  20   0
Auburn      60  67  48  56  40 /  80  80  50  20   0
Montgomery  59  68  47  58  39 /  90  80  40  20   0
Troy        58  69  47  59  39 /  90  80  40  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 21, 10:40 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CST SAT JAN 21 2017

ALZ011>015-017>050-230745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1040 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS ALL OF CENTRAL ALABAMA,
THROUGH 6AM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
HIGHEST THREAT FOR SEVERE STORM IMPACTS IS SOUTH OF A LINE FROM
MYRTLEWOOD TO SELMA TO LANETT. IN ADDITION, HEAVY RAINFALL COULD
RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 9 AM TO
AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO
ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE
STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TONIGHT AND SUNDAY.

08

In the hours before

Local storm report, Jan 21, 6:26 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND DMG     4 N SOCIETY HILL        32.48N 85.45W
01/21/2017                   MACON              AL   PUBLIC

            NUMEROUS TREES DOWN ON CR 43, JUST ON THE
            MACON SIDE OF THE LEE/MACON COUNTY LINE.
            POSSIBLE TORNADO.

&&

JW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:21 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby19 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 21, 11:56 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:04 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby41 min
Jan 22, 1:17 AM CSTSevere Thunderstorm WarningBMXSt. Clair39 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 11:57 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes63 min
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 12:56 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike64 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.